Even if you maintain a meticulous schedule of brushing and flossing, you may still develop problems with your teeth and gums. Many people believe that taking vitamins, minerals, and other dietary supplements can lead to better overall health, while promoting optimal oral health.
While this may be true in some cases, certain dietary supplements may have negative effects on your teeth and gums. Here are three dietary supplements that can affect your oral health, and what you can do about it:
It is thought that vitamin C, or ascorbic acid, can enhance immune function, promote wound healing, and reduce your risk for infections. It may even help prevent scurvy, a disease that can cause severe spontaneous gingival bleeding. Despite its positive health benefits, vitamin C can actually harm the enamel on your teeth.
As the name implies, ascorbic acid is very acidic, and when taken over long periods of time or in large doses, it can lead to enamel erosion. Your dental enamel is your first line of defense against cavities. When the enamel wears away because of acid erosion, bacteria can easily enter your tooth, leading to decay.
If you take vitamin C supplements, make an appointment with your dentist. He or she will determine if you have enamel erosion, and will recommend a special toothpaste or oral rinse to help strengthen your tooth enamel and prevent further damage.
Magnesium is thought to enhance muscle function, regulate the heart, and lower blood pressure. It may also reduce your risk for heart attack and stroke because it has potent anti-clotting effects on your blood. Because of this, your gums may be susceptible to bleeding upon the slightest touch.
In fact, brushing and flossing your teeth may lead to heavy or prolonged bleeding if you take magnesium supplements. Tell your dentist if you take them so that he or she can monitor the condition of your gum tissue and any for bleeding that may occur during your oral examination and cleaning.
If you take caffeine supplements to enhance alertness, or if your over-the-counter pain medication contains caffeine, you may be harming your teeth. Caffeine can rob the body of calcium, leading to weakened bones, including the bones that support your teeth.
It may also cause jaw pain and toothaches. If you take supplements that contain caffeine, see your dentist who will determine if your teeth are showing signs of decreased calcium absorption. In the meantime, talk to your physician about natural ways to enhance alertness such as exercising and getting more fresh air.
While cutting out caffeine may help improve your oral health, you should do so gradually. Stopping caffeine "cold turkey," may lead to unpleasant withdrawal symptoms such as migraine headaches, anxiety, sweating, shaking, and nausea.
If you take any of the above supplements, visit your dentist on a regular basis for preventative care. The sooner oral problems are recognized and treated, the less likely you will be to develop enamel erosion, bleeding gums, and dental problems related to poor calcium absorption.